Texas, 2021

Winter Storm in Texas, February 16 to 18, 2021

February 16 to 18, 2021 · NWS EWX · 20 events in 20 counties and zones

A series of weather systems brought several rounds of winter weather to South Central Texas from February 11 through February 18. The next round of winter weather came February 16 and 17.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A series of weather systems brought several rounds of winter weather to South Central Texas from February 11 through February 18. The next round of winter weather came February 16 and 17. A surface trough developed along the Texas coast and an upper level jet streak moved over the top of it. This created warm advection above the boundary layer and another round of freezing rain over the eastern half of the area. The final episode of winter precipitation came February 17 and 18. The main upper trough axis moved across Texas and cooled the deeper atmosphere. The height falls led to upward motion that produced precipitation. A few spots had a mix of wintry precipitation at the start of this episode, but it all turned quickly to snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 16, 6:59 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 16, 6:59 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
659 PM CST Tue Feb 16 2021

.UPDATE...
Overall, forecast is in good shape at the present time. Made some
minor adjustments to the grids, the main being to add a mention of
snow possibly mixing in across our extreme northern CWA with the
onset of the precipitation. HRRR model soundings look favorable for
this before the warm nose strengthens by midnight.

&&

.PREV DISCUSSION... /ISSUED 523 PM CST Tue Feb 16 2021/

AVIATION...
VFR conditions prevail, but MVFR then IFR conditions are expected
overnight as moisture increases across the area. As the moisture
increases, areas of freezing rain will be expected across the
northern areas with AUS the most impacted. Will prevail freezing
rain and sleet there as some sleet will also be possible. For SAT
will tempo the mention of freezing rain as probabilities are less to
the south. Precipitation should move east of the terminals by 12z
with LIFR conditions possibly persisting through the morning and into
the afternoon hours tomorrow.

PREV DISCUSSION... /ISSUED 339 PM CST Tue Feb 16 2021/

.DANGEROUS WINTER WEATHER CONDITIONS TO CONTINUE THROUGH
THURSDAY...

Key Messages:

* Another round of mainly freezing rain and sleet will returns to
  South Central Texas tonight with a second round of Wintry Mix
  expected tomorrow night into Thursday. Additional ice
  accumulations will combine with existing ice on the ground to make
  outdoor travel dangerous through Thursday. If you must travel, keep
  an extra flashlight, food, blankets, and water in your vehicle in
  case of an emergency.
* Rotating power outages expected to continue.
* Check frequently on those without heat and water. Protect plants
  and pipes. Provide warm shelter for pets.

SHORT TERM (Today through Wednesday)...
While we had another day of sunshine for most of the morning
temperatures have remained below freezing across South Central Texas.
Low 20s to a few 'lucky' areas seeing lower 30s are where
temperatures are this afternoon. As of now cloud cover has begun to
spread into South Central Texas from the south and from the
northwest. While some western areas may see the sun again tomorrow,
areas along the I-35 corridor will be entering another cloudy and
wintry weather pattern.

Synoptically the CONUS is experiencing a large scale trough with
embedded shortwaves. One of those shortwaves will move across north
Texas overnight tonight into tomorrow. At the same time a surface low
pressure system will form across the middle Texas Coast. It is these
two features that will provide the lift needed for the next round of
wintry precipitation on the way tonight.

Model soundings support mainly a freezing rain pattern for tonight as
overnight lows again drop into the 20s area wide due to cold air
advection at the surface. In the mid-levels areas of warm air
advection will work to produce a slight warm nose. This could lead to
some sleet mixing in across parts of the Hill Country, Austin Metro
and parts of Williamson and Lee Counties. This will end up being a
bit of a saving grace across these areas in terms of overall ice
accumulations. In general across theses areas as much as a tenth
(0.10) of an inch of new ice accumulation is possible. A few areas
may see as much as a quarter (0.25) inch of new ice, especially
across parts of Williamson and Lee Counties, but again, if more sleet
is able to mix in these overall accumulations will be lower. Further
south along the I-35 corridor towards the San Antonio, along the
Coastal Plains and west across the Edwards Plateau as much as 0.05
inches of new ice are possible. In terms of timing the two areas of
precipitation should begin to form late this evening into the
overnight hours: one across the Hill Country with the shortwave, and
the other across the southern Edwards Plateau and Coastal Plains with
the Coastal Low. Precipitation should fill in and become widespread
across all of South Central Texas by midnight. While no one should be
out on the roads or really considering travel at this point,
precipitation does generally come to an end after sunrise tomorrow,
with lingering mix of rain and freezing rain east of Interstate 35
through the late morning to the noon hour. Tomorrow afternoon looks
dry across the area with some sunshine returning across the Rio
Grande and Edwards Plateau. Afternoon highs should range from the low
30s across northern areas to the upper 40s and 50s in area that see
sunshine. This should at least start to help melt the snow and ice
across some areas.

Takes Deep Breath, looks for the light at the end of the tunnel, one
more event to go! The base of the trough will finally move across
Texas Wednesday night into Thursday morning. Models are still iffy
with this event, having pushed it back more into the day on Thursday
which will be discussed below. Of the two events (tonight vs.
tomorrow night) this is certainly the lower confidence of the two,
but it has started to become a clearer picture today. Rain mixed with
freezing rain should begin during the evening and early overnight
hours Wednesday across the Rio Grande Plains and then spread eastward
through the night, changing to a wintry mix of freezing rain, sleet,
and snow after midnight. Accumulations with this activity are
expected to generally be light, but certainly won't help the ongoing
situation with snow (from Sunday night) and ice (from tonight) on the
ground.

Based on the uncertainty with the second system we have elected to
make no changes at this time to our Winter Weather Hazards. A Winter
Storm Warning is in effect for most of the area due to the threat of
ice accumulations with tonights system. With lower impacts along the
Rio Grande for tonights event have continued the Winter Weather
Advisory in those areas. Future shifts will need to look at the
second event and determine if an upgrade to Winter Storm Warning is
needed, or if the Winter Weather Advisory will suffice.

LONG TERM (Wednesday Night through Monday)...
Wintry precipitation chances hold over into the day on Thursday as
the base of an upper level trough advances across the region with a
tailing cold front. The latest thinking is for the greatest
concentration of wintry precip will occur to the west of I-35 across
the Rio Grande Plains and Southern Edwards Plateau. For further
east, couldn't rule out a slight chance for wintry mix. Considerable
uncertainty remains regarding this expected final round of wintry
precip as the latest model guidance vary on the amount of QPF that
develops with the associated lift from this system. The
thermodynamic analysis show that the temperatures will be more
marginal at the surface while colder air moves in aloft with the
base of the trough, helping to erode the pre-existing warm nose. A
wintry mix prevails into the morning on Thursday but may transition
to nearly all snow later during the day with the last of the
precipitation before the conditions dry out with the base of the
trough moving eastward. Snowfall accumulations will continue to be
refined regarding this system but areas mainly to the west across
the Southern Edwards Plateau into the Rio Grande Plains are expected
to see around an inch of accumulation while areas further east see
little to no accumulation. Temperatures have been lowered slightly
with areas seeing highs in the low to mid 30s to the north and east
while locations further west and south may get into the low 40s
during Thursday afternoon. With skies clearing into Thursday night,
do expect another very cold night with temperatures in the teens to
lower 20s when waking up Friday morning.

Upper level pattern transitions to a more zonal flow from Friday
into the weekend with a warming trend back towards climatological
average by Sunday as surface winds finally become southerly as we go
through the weekend. Plenty of sun will be expected early in the
weekend before becoming more cloudy into Sunday. A shortwave trough
passing across the central Plains on Sunday into early Monday sends
a cold front across South-Central Texas sometime Sunday afternoon
into Sunday night. This frontal passage looks to stay generally dry
but a stray light shower cannot be completely ruled out. Drier and
slightly cooler air does push in behind the front into Sunday night
and early Monday morning. Monday then warms up during the day as
solar radiation takes over under mostly sunny skies. Temperatures
continue to warm into Tuesday and midweek with zonal flow aloft and
the return of a southerly surface flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              20  35  25  35  19 /  80  20  20  20   0
Austin Bergstrom Intl Airport  19  35  24  35  18 /  80  20  20  20   0
New Braunfels Muni Airport     23  39  28  38  20 /  60  20  30  20   0
Burnet Muni Airport            19  34  22  34  18 /  80  10  20  20   0
Del Rio Intl Airport           26  54  31  41  23 /  20  -   50  40   0
Georgetown Muni Airport        17  34  23  34  16 /  90  20  20  20   0
Hondo Muni Airport             22  48  27  39  19 /  30  -   40  30   0
San Marcos Muni Airport        19  37  24  36  18 /  70  20  30  20   0
La Grange - Fayette Regional   25  36  28  36  20 /  80  50  20  10   0
San Antonio Intl Airport       23  43  28  38  21 /  40  10  30  20   0
Stinson Muni Airport           24  44  28  39  20 /  40  10  30  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Thursday for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Edwards-Fayette-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Real-Travis-Williamson-Wilson.

Winter Weather Advisory until 6 AM CST Thursday for Dimmit-Frio-
Kinney-Maverick-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...Hampshire
Long-Term...17
Hazardous weather outlook, Feb 16, 3:42 PM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
342 PM CST Tue Feb 16 2021

TXZ171>173-183>194-202>209-217>225-228-172145-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
342 PM CST Tue Feb 16 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A Winter Storm Warning goes into effect at 6 pm this evening
through tonight for most of South Central Texas for primarily
freezing rain and some areas of sleet. Across western portions of
South Central Texas where winter precipitation should be lighter,
a Winter Weather Advisory is in effect from 6 pm this evening
through tonight.

Travel will remain difficult tonight as ice and snow persist on
some roads and water on other roads refreezes tonight. Scattered
power outages are also occurring.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winter Storm Warnings and Winter Weather Advisories remain in
effect across South Central Texas through early Thursday morning.
The first of two rounds of winter type precipitation continues
into Wednesday morning, and a second round of winter weather is
expected Wednesday night into Thursday.

Additional ice accumulations from the first round tonight into
Wednesday morning will be in the 1/10 to 1/4 range across the
warned area with lighter amounts below 5 hundredths of an inch
possible in the advisory area. The freezing rain expected through
Wednesday will bring renewed accumulation of ice on roads,
especially on roads that continue to have ice from earlier
systems. Light additional accumulations of ice and and snow will
be possible from the second disturbance Wednesday night and for
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to submit ice and snow accumulations and
reports of ice and snow related damages to the National Weather
Service.

Brady

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Bandera

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Bandera forecast zone
Reported by
Public
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Snowfall on the 18th covered the county with one to four inches. Lake Medina Shore received 4.0 , one to two inches fell in Medina, and 1.3 in Camp Verde.

Winter Storm, Bastrop

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Bastrop forecast zone
Reported by
Public
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Freezing rain caused roads to ice quickly. An estimated quarter inch of ice accumulated on driveways near Cedar Creek.

Winter Storm, Bexar

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Bexar forecast zone
Reported by
Public
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Freezing drizzle reported in San Antonio and a light glaze developed. San Antonio International Airport reported 0.09 of ice accumulation. Freezing rain deposited 0.15 of ice at the KSAT studios in San Antonio. The ice event was followed by snow on the 18th. Snow totals ranged from 1.0 in several locations to 4.5 in Leon Valley. Some snow totals include 2.8 in Timberwood Park, 2.0 in western San Antonio near Sea World, 2.1 in China Grove, 2.0 in Shavano Park, 2.0 in Converse, 2.0 in Hollywood Park, and 2.3 at the San Antonio International Airport.

Winter Storm, Burnet

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Burnet forecast zone
Reported by
Public
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

Freezing rain and sleet reported in Burnet at 10:51 pm on the 16th. A quarter inch of ice was measured on tree branches near Burnet.

Winter Storm, Caldwell

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

A trained spotter in Lockhart measured 1.5 of snow.

Winter Storm, Comal

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Comal forecast zone
Reported by
NWS Employee
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Freezing drizzle was reported on I 35 between San Antonio and New Braunfels with a glaze of ice developing on roads. Freezing drizzle reported with roads glazing over with ice and becoming very difficult to drive on in New Braunfels. Freezing rain deposited 1/8 to 1/4 inch of ice on plants and exposed surfaces in northwestern New Braunfels. Approximately one tenth of an inch of radial ice reported in southeastern New Braunfels. Just over a tenth of an inch of ice accumulation in Spring Branch. The ice event was followed by snow on the 18th. Snowfall totals in the county ranged from 1.0 in several places to 5.3 in Canyon Lake. Some other snow totals include 2.6 in Bulverde, 2.7 in Spring Branch, and 2.4 in New Braunfels.

Winter Storm, Frio

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Frio forecast zone
Reported by
Emergency Manager
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Snowfall on the 18th left 2.0 on the ground in Pearsall and 2.5 in Moore.

Winter Storm, Guadalupe

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Guadalupe forecast zone
Reported by
NWS Employee
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Freezing drizzle reported at the NWS office in New Braunfels. Sidewalks and roads began to glaze with ice. By the morning of the 17th of ice had accumulated. Freezing drizzle and icy conditions reported on I 10 in Seguin with multiple accidents. Freezing drizzle and icy road conditions reported in McQueeney. The emergency manager reported freezing rain accumulated 0.25 inches of ice in Seguin. The ice event was followed by snow on the 18th. Snowfall totals in the county ranged from 1.0 in Seguin to 2.5 in Cibolo. There was also 2.2 in Garden Ridge, 1.5 in Zorn, and 1.5 in Geronimo.

Winter Storm, Hays

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Hays forecast zone
Reported by
Public
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

Freezing drizzle and rain glazed roads with ice in San Marcos. We found a picture on social media of measured 0.25 inches on trees in Buda. We received a picture of about four tenths of an inch of radial ice accumulated near Driftwood. Measured two tenths of an inch of radial ice accumulation near Kyle. The ice event was followed by snow on the 18th. Snowfall totals in the county ranged from 1.5 in Kyle to 2.5 in San Marcos.

Winter Storm, Kendall

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Kendall forecast zone
Reported by
Department of Highways
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Freezing rain and black ice reported by TxDOT on I 10 in both directions between Leon Springs and the Kerr/Kimble county line. A person measured 1/8 inch of ice on tree branches in Waring. The ice event was followed by snow on the 18th. Snowfall totals of 2.0 to 3.5 were reported in Boerne.

Winter Storm, Kerr

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Kerr forecast zone
Reported by
Public
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

A home owner estimated between 1/2 and 3/4 inch of ice on trees and branches in Ingram. There were reports of a significant amount of power poles down across the county due to ice. The area from Mountain Home up through Harper was the hardest hit with widespread tree damage as well.

Winter Storm, Kinney

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Kinney forecast zone
Reported by
Emergency Manager
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

Snowfall on the 18th covered Brackettville with 7.5 .

Winter Storm, Llano

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Llano forecast zone
Reported by
Public
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

Estimated 0.40 of ice accumulation near Long Mountain.

Winter Storm, Medina

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Medina forecast zone
Reported by
CoCoRaHS
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Snowfall on the 18th blanketed the county. Snow totals included 3.9 in Rio Medina and 2.5 in Hondo.

Winter Storm, Real

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Real forecast zone
Reported by
CoCoRaHS
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Snowfall on the 18th left 4.5 on the ground in Leakey.

Winter Storm, Travis

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Travis forecast zone
Reported by
Public
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Freezing rain and sleet, mixed with a few flurries, reported with a glaze developing quickly on sidewalks and roads. The ASOS at Austin Camp Mabry reported 0.18 ice accumulation. Broadcast media reported power flashes in the Austin area. Significant ice accumulation was leading to reports of power lines down and carports collapsing due to the weight of ice and snow. Ice buildup is estimated to be at least 1/4 inch. Picture on social media showed a 0.25 inch layer of ice measured from the Lakeway area. New ice and sleet accumulation of 0.25 inch occurred overnight in Leander. Ice accretion on tree branches and exposed surfaces had increased from 0.5 inches to 0.75 inches. More tree branches were breaking. We received a picture of measured half inch of ice in Leander. Estimated 0.2 inches of ice near Creedmore and Mustang Ridge. Approximately 2/5 inch of ice accumulation on tree branches in Wells Branch. A trained spotter reported 0.25 inches on tree branches in Lakeway. A person reported 3/16 inch of ice on tree branches in Pflugerville. Close to 1/4 inch of ice was measured on tree branches in South Austin. The ice event was followed by snow on the 18th. Snowfall totals in the county ranged from 1.2 in Lost Creek to 3.8 in Jollyville.

Winter Storm, Uvalde

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Uvalde forecast zone
Reported by
Emergency Manager
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Snowfall on the 18th covered the county with 1.5 in Sabinal to 5.0 in Uvalde. There was also 3.5 in Concan.

Winter Storm, Val Verde

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Val Verde forecast zone
Reported by
COOP Observer
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

A strong snow band setup over Val Verde County leading to record snowfall in Del Rio. The CO-OP observer there measured 11.2 which is the new record snowfall. Elsewhere in the county there was 5.0 in Lake View. Langtry Co-op station reported 13.5 for the event.

Winter Storm, Williamson

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Williamson forecast zone
Reported by
Public
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

One quarter of an inch ice was measured at A. W. Grimes Blvd and US 79 in Round Rock. One quarter inch of radial ice accumulated in Jollyville. Freezing rain deposited 0.4 of ice in Cedar Park. A public report of 0.4 of ice in Brushy Creek. A trained spotter measured 1/4 inch of ice in Georgetown.

Winter Storm, Wilson

When
February 16, 8:45 PM CST to February 18, 7:00 PM CST
Where
Wilson forecast zone
Reported by
Emergency Manager
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Snowfall on the 18th brought 0.3 to Pandora and 0.1 to Floresville and Stockdale.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943756, 943757, 943758, 943760, 943761, 943763, 943764, 943765, 943766, 943767, 943769, 943770, 943771, 943772, 943773, 943775, 943776, 943778, 943779, 943780.